Texas, 2023

Hail and Damaging Wind in Texas, June 30, 2023

June 30, 2023 · NWS AMA · 2 events in 2 counties and zones

Widespread thunderstorms developed over the south central Texas Panhandle and spread across the eastern TX Panhandle. A couple of the strongest updrafts produced large hail up to an inch in diameter over eastern portions of Amarillo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Widespread thunderstorms developed over the south central Texas Panhandle and spread across the eastern TX Panhandle. A couple of the strongest updrafts produced large hail up to an inch in diameter over eastern portions of Amarillo. Also, a 64 mph wind gust near McLean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 12:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 30, 12:12 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
112 PM CDT Fri Jun 30 2023

...New AVIATION...

.SHORT TERM ...
(Today through Saturday night)
Issued at 350 AM CDT Fri Jun 30 2023

06z satellite and RAP upper air analysis shows the Panhandles
beneath SW flow aloft with high pressure solidly in place over
the Arklatex region, and a prominent upper level trough
approaching the Rockies. This SW flow will continue through the
day, increasing mid-level moisture transport into the region as
well as sfc lee cyclogenesis over New Mexico. Rich deep layer
moisture should be in place by afternoon with anomalously high
PWATs in excess of 1.50" possible in parts of the area. A subtle
sfc boundary oriented from SW to NE across the CWA could act as an
initial focus for convection when a 500mb shortwave moves in.
Models are still lacking agreement on quality of instability
tomorrow afternoon, likely due to uncertainty regarding the
influence of overnight cloud cover potentially lingering through
the day and limiting heating/destabilization. Despite this
possible caveat, current thinking is that at least modest CAPE and
shear parameters will be in play (MUCAPE 1000-2000 J/kg and 20-30
kts bulk shear) to support strong to severe storm potential.
Steep low-level lapse rates and DCAPE values >1500 J/kg in spots
suggest damaging wind gusts would be the primary hazard, although
severe hail would be possible as well in any initially discrete,
organized activity. Heading into the evening, a weak front/outflow
boundary will begin pushing into our northern zones and could
initiate even more showers and storms as it moves south through
the Panhandles overnight. This is a more conditional outcome and
may depend heavily on earlier activity. But if the atmosphere
isn't overworked too heavily when the boundary arrives,
additional scattered to widespread rain would be possible through
Saturday morning. This outcome could also mitigate chances for
another round of strong to severe storms Saturday afternoon, or
at least would push the risk further south. Have therefore trimmed
and reduced POPs over the south/southeast TX Panhandle from 12z
Saturday to 12z Sunday.

Most places will have a good chance to see 0.25-0.50" of
rainfall by Sunday morning. Given abundant moisture available,
higher totals will be likely especially anywhere that receives
multiple rounds of precip. Hi-res ensemble guidance hint at about
a 40-60% probability for some locations to get 0.75-1.00" of rain
or higher. While this should be mostly beneficial rain and most
soils have had time to partially dry out, some areas may still be
sensitive to rainfall and could be prone to flash flooding in the
coming days. Daytime highs will be in the 80s to low 90s with
overnight lows in the 50s and 60s.

Harrel

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 350 AM CDT Fri Jun 30 2023

Transition back to a more active weather pattern for the extended
with some kind of chance for showers/storms each day.  Severe threat
will be addressed on a day to day basis, and given the high PWAT's
(1.10-1.3") each day will not rule out some flooding concerns,
should the same areas get multiple rounds of precipitation.

Low amplitude high pressure will be over the Four Corners region on
Sunday with northwest flow in play for the Panhandles.  A shortwave
is expected to move through on Sunday in that northwest flow and
trigger afternoon showers/storms over the Rockies, and track them
into at least the western Panhandles later in the evening.  A
similar pattern on Monday with the dryline a bit further east on
Monday and with a subtle wave moving across the Panhandles, we can
certainly see showers/storms pop up again on Monday afternoon.

Tuesday an upper level trough over southern Canada will help push
another wave of moisture south across the central and southern
Rockies.  Right now this moisture looks to hold off our area until
Wednesday, but we could still see some dryline convection again in
the afternoon as the ridge breaks down into more zonal flow, amid
the suppression from the upper level trough.

Wednesday looks a bit more interesting as we have the front from the
upper trough approaching and potentially lining up with the timing
of dryline convection in the west.  So we could have a triple point
scenario to keep an eye out for on Wednesday evening.

Thursday may start to move into a break period.  While there's still
a slight chance for a shower/storm to pop, it does look like the
ridge is trying to strengthen just east of the Four Corners and cut
off the northwest flow keep in the thunderstorm activity to the
north or east of the Panhandles.

Weber

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Fri Jun 30 2023

Light showers continued to progress out of eastern half of the
Panhandles. However, bigger concern will be with anything that builds
in behind it as well as the frontal boundary expect to come in
later this evening. Currently, high resolution models are
projecting a series of storms to build in from the west with
initial impacts expected at KAMA around the 0z to 1z timeframe.
Thunderstorms are likely bring gusty and erratic winds as well as
the threat of hail and heavy to moderate rainfall. As for KDHT,
models do see potential for impacts at the terminal with these
afternoon storms, but confidence is not high enough for anything
more than vicinity activity. For KGUY, activity for the terminal
will slightly delayed as latest guidance is pointing for their
storms to build in from the northwest and push down towards the
area. More activity could follow late Friday into early Saturday,
but confidence is not high enough to included in current TAF
package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  84  62  89 /  60  40  20  10
Beaver OK                  62  85  61  88 /  80  10   0   0
Boise City OK              58  81  57  85 /  70  10   0  10
Borger TX                  65  87  64  92 /  70  40  10  10
Boys Ranch TX              63  86  62  91 /  60  20  10  10
Canyon TX                  63  85  63  89 /  50  30  20  10
Clarendon TX               65  84  65  88 /  70  30  30  10
Dalhart TX                 59  82  58  87 /  70  20  10  10
Guymon OK                  61  84  59  89 /  80  10   0  10
Hereford TX                62  86  62  90 /  50  20  20  10
Lipscomb TX                62  86  62  90 /  80  30  10   0
Pampa TX                   63  84  63  89 /  80  50  10   0
Shamrock TX                66  85  65  89 /  80  50  30  10
Wellington TX              68  88  67  90 /  70  40  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....89
AVIATION...11
Hazardous weather outlook, Jun 30, 3:23 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
423 AM CDT Fri Jun 30 2023

OKZ001>003-TXZ001>020-317-302130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
423 AM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible across most of
the Panhandles this afternoon and evening. Primary hazards will be
damaging winds and large hail, although a brief tornado can't
entirely be ruled out in the far northwest Panhandles. Additional
rain and storms could occur overnight as well. Flash flooding
from heavy rainfall will be possible across the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Thursday. Strong to
severe storms capable of hail and damaging wind gusts will be
possible across the southern Texas Panhandle on Saturday, as well
as the western and central combined Panhandles on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 30, 8:44 AM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
944 AM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Extreme Heat     Palo Duro Canyon        34.95N 101.68W
06/21/2023  M103 F           Randall            TX   Broadcast Media

            *** 1 FATAL, 2 INJ ***
            Hiker fatality (17 year old male) in Palo
            Duro Canyon on the Lighthouse trail. Three
            people were rescued from the trail around
            1:45 PM according to reports from local
            media where one hiker later died at local
            hospital. The other 2 hikers recovered from
            their injuries.

&&
Local storm report, Jun 30, 9:42 AM CST, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1042 AM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     1 SSW Beaver            36.80N 100.53W
06/27/2023  M77 MPH          Beaver             OK   Mesonet

&&
Special weather statement, Jun 30, 1:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
212 PM CDT Fri Jun 30 2023

TXZ017-317-301945-
Palo Duro Canyon TX-Randall TX-
212 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of central Randall
County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 10206 3518 10189 3518 10183 3505 10162
      3502 10163 3485 10187
TIME...MOT...LOC 1912Z 221DEG 14KT 3497 10190

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Jun 30, 1:31 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
231 PM CDT Fri Jun 30 2023

TXZ012-013-302015-
Potter TX-Carson TX-
231 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Carson
and northeastern Potter Counties through 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lake Meredith, or 19 miles northwest of Panhandle,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fritch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3544 10183 3562 10168 3563 10150 3562 10136
      3534 10164
TIME...MOT...LOC 1930Z 214DEG 18KT 3548 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Culin

The radar

The Amarillo radar (KAMA), 7 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
June 30, 1:50 PM CST
Where
Potter County, 3.07 mi SW of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.190, -101.760

Thunderstorm Wind, Gray

When
June 30, 3:45 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113127, 1113128.